Post # 1
Last night I had a really big scare. My blood sugar levels got down to 37.0. 🙁 I was so out of it and couldn’t even test my own blood sugar – Darling Husband had to do it for me. He gave me a glucose tablet and some juice, which brought it up to 89.0 within 15 minutes. I then had some almonds and cheese, (just to be safe – I was afraid to go back to sleep after it being so low!) which brought it up to 112.0.
I’m 20w pregnant and have gestational diabetes. My OBGYN and diabetes counselor have been working with me to try to bring down my fasting levels and last night I was up to 31 units of insulin. (I was taking 23 units a little over a week ago, then I was told to go up 2 units every 2 days, so now I’m up to 31). I’m wondering if this is just too high or what.
I called my OB’s office and left a message, but haven’t heard back from her yet – probably because it’s Saturday. Have any of you had any experience with hypoglycemia during pregnancy? Is my baby okay? Do I need to be seen right away? 🙁 I’m scared.
Post # 3
- Wedding: October 2014 - Disney
I didnt have diabetes just hypo. I still have just hypo. I’d call and talk to them that is super scary. What helped me was eating every 2-3 hours and a high protein diet I still do this. My diet has very few refined carbs I stop eating carbs at lunch except 1 cheat day and I may have a carby snack of under 200 calories if I’m doing an evening run. My breakfast is the highest carb meal of the day. Lunch is protein with a carb supplement. Dinner is salad, spaghetti squash, veggies, with meat of some sort. I eat 2-3 snacks as well one will have nuts, 1 has dairy, and in the evening I typically have fruit before bed sometimes I’ll have a small scoop of icecream with it.
Post # 4
Since your sugar is okay now i dont think you need to go to the hospital. but i bet that was really scary, im glad your Darling Husband knew what to do. I would recommend you not take the 31units again tonight. make sure you take your snack before bed, and get a hold of your doctor ASAP monday just to figure out the best dose to be taking because sounds like 31 is a lot for your body. Good luck!!
Post # 5
Does your ob or gd office have an emergency line? I would definitely not take the 31 again tonight unless you eat something right before & have hubby watch you during the night. It seems odd to me that they are giving you free reign to up your doses like that.
Post # 6
@BeccaBee83: Did they give you some parameters for upping your insulin by two units every day? They should be giving you more guidance than just blindly increasing your doses, that’s scary :/ I’m so sorry you experienced this, but so glad your hubby knew what to do!
Do you have emergency IM glucagon if this happens and you are not conscious to swallow juice and glucose tabs?
Post # 7
Do you take your insulin each night before bed, and then test your BSL first thing in the morning before eating? What have your morning readings been like over the past week or so? Have they been decreasing as you have been increasing your insulin dose? What type of insulin are you taking? Do you just take it at night?
I’m not a doctor (yet!), and I’ve never had to deal with gestational diabetes, but I have had Type 1 diabetes for the past 22 years, so I have a lot of experience with adjusting insulin doses and dealing with hypos. Do let me know if there’s anything I can do to help between now and when you get a chance to see your doctor.
Post # 8
I’m a type 1 diabetic, not someone with gestational diabetes, but just wanted to say that almonds and cheese are not a very good snack if you’re wanting to increase your blood sugar. Look for something with quick carbs in it – the juice was good, is also a good choice – I find a piece of bread with a little jelly is a really convenient and effective snack for low bloodsugar (and as long you’re not slathering it in jelly its usually about 15 carbs).
If you’re getting that low of blood sugar I’d definitely back off a unit or two on the insulin – better to be a little high than low, as low blood sugar is an immediate danger to both you and your child.
Post # 9
@lisaelanna: Oops, I completely skipped over that part! Yes, almonds and cheese are useless.
Post # 10
@BeccaBee83: oh no! I have no advice to offer but that sounds so scary. I’m sure your baby is just fine though. So sorry you had to go through that- I know how bad I feel when mine is just in the 60s.
Post # 11
I also have GD and am currently 36w1d. My Dr also had me increasing 2 units every 2 days til my fasting numbers were under 95. I got up to about 26 units for a couple of days but then my fasting numbers are getting lower and lower so I am now backing them back down and am currently at 20 units, will prob do 18 units tonight as of this morning it was 81. When you crash like that OJ is a very good choice (sugar to bring you up right away) but you then need a CARB not a Protein, carbs will raise your sugar proteins do not affect your sugar. A small pb sandwhich would help as well, you get a carb and a protein that way. I would def call the Dr as I am sure someone is on call even if the office is not open. Good luck momma and be careful!
Post # 12
Sorry it took me so long to respond – it’s been a rough past few days. I’m starting to get depressed and really frustrated about all of this and I’m annoyed that my doctors haven’t responded to me yet. 🙁
@MrsDW: It’s not that theyr’e giving me free reign to up my doses – they told me to up it by 2 units every 2 days until my levels got below 95.
@Dialysate: No emergency glucagon – don’t even know what that is! Luckily the glucose tablet dissolves in my mouth…but I’m still scared to death of getting low again.
@JulietFoxtrot: I do the insulin injections each night before bed, then I fast until I wake up. I take my blood sugars prior to eating breakfast. All of my readings have remained in the same range since we started me on insulin back in April, with the exception of these random lows that I get periodically – usually they are around the 40-60 range, not 37! I feel like the insulin injections aren’t even doing anything! I’m currently on the Lantus SoloStar insulin pen.
@lisaelanna: I got my glucose levels up to 89.0 and felt better, but wanted to make sure that I didn’t bottom out during the night again. My doctor told me to eat almonds and cheese as a bedtime snack, so I figured that would help. Apparently not?! Yikes!
I’m still at 31 units and my levels are still not below 95. I’ve been snacking more to prevent myself from bottoming out again, but I’ve had a couple lows since then. I have calls and emails into both my diabetes counselor and my doctor, but neither of them have responded. I’m getting a little frustrated and considering switching providers because this is getting ridiculous. I don’t know what to do to adjust my medications, I’m afraid to go to sleep in fear of bottoming out, and I am so stressed and upset all of this that I wish I had a little more support from my medical team! You ladies have given me more support than they have and that’s just not right!
Baby has been kicking a lot since then, so I’m hoping that means that nothing is wrong. Guess we’ll find out tomorrow at the ultrasound.
Post # 13
@BeccaBee83: Almonds and cheese are a good snack to keep your levels steady….but will do absolutely nothing if you are already low. The idea is to get quick sugar (white bread, juice, glucose tab, even candy) if you are low, and to avoid sugars like that most of the time, as they’ll tend to make you spike and crash. Almonds and cheese are a great snack to keep your sugars constant and avoid highs/lows…make sense?
I would be furious if I were you, too! This is important, and they need to be providing support.
Post # 14
I can not believe your DR’s have not gotten back to you, that is inacceptable! I would be calling everyday all the time to get seen ASAP. Not cool at all.
Post # 15
Finally got to see my doctor and they decided to take me off the Lantus Insulin pen altogether. Switched me to a new insulin regimen – I’m taking a fast-acting and long-acting insulin.
So here’s what they have me on now:
- Humalog (fast-acting) – 4 units at breakfast, 4 units at dinner
- NPH Humulin N (long-acting) – 10 units at breakfast, 10 units at bedtime
At first I was really nervous about switching from the pens to vials, and it’s a little inconvenient to have to keep them cold all the time. The good news is that I’m allowed to mix the two in the same syringe for my breakfast dose, so thankfully that’s only 3 injections daily. Could be worse!
I did my first injection last night and then did another again this morning with breakfast and I’m finding that this insulin doesn’t sting or hurt as much as the Lantus did. Such a relief! Let’s just hope that this will level me out and not make me bottom out!!!
Post # 16
@BeccaBee83: I’m really sorry you are dealing with this. First, it is not acceptable it took so long for the MD to get back to you. I would make that VERY clear during the next visit. Personally, that would be a deal breaker for me.
Second, are you seeing a Certified Diabetes Educator (CDE)? They are health care professionals (usually a nurse or dietitian) who have completed several hundred hours of diabetes related practice, passed an extra exam and maintain their education in diabetes. They are amazing and understand diabetes in a way non-CDE’s just don’t. PLEASE see one!